Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 6, 2003, 5:47 PM EDT for Berkeley County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 5:47 PM EDT (21:47 UTC)
- Expired
- May 6, 2003, 6:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 121 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:40 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
091 WUUS52 KCHS 062147 SVRCHS SCC015-062245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 547 PM EDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 645 PM EDT * AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 9 MILES WEST OF CROSS...OR ABOUT 20 MILES NORTHWEST OF MONCKS CORNER...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CROSS AND EADYTOWN... BONNEAU BEACH AND PINOPOLIS... BONNEAU... HUGER... JAMESTOWN... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3345 8013 3324 8027 3307 7976 3327 7965 $$ AUSTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:15 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 6, 3:15 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 315 PM EDT TUE MAY 6 2003 PUBLIC...AFTER COORDINATING WITH SPC LOOKS LIKE AN ACTIVE EVENING. CLOSELY WATCHING THUNDERSTORM COMPLEX IN NORTHERN GEORGIA. VISUAL SATELLITE LOOP OVERLAYED WITH MSAS LOOP INDICATES COMPLEX WILL MOVE EAST SOUTHEAST ALONG DEWPOINT GRADIENT AND ALONG AXIS OF PRESSURE FALLS. INTERPOLATING ALONG THIS PATH WOULD TAKE IT DOWN INTO THE FORECAST AREA TONIGHT. THE RUC...ETA AND ESPECIALLY THE MESO-ETA CONFIRM THIS. THEREFORE WILL GO ABOVE GUIDANCE POPS FOR TONIGHT. WILL GO FOR LIKELY POPS. ANOTHER VERY WARM AND UNSTABLE DAY IN STORE FOR WEDNESDAY. A LEE SIDE TROUGH WILL EXTEND ACROSS THE CAROLINAS WITH AXIS OF INSTABILITY RUNNING THROUGH THE AREA. ONLY LIMITING FACTOR WILL BE WEAK MID LEVEL INVERSION BETWEEN 600-700 MBS SEEN ON FORECAST SOUNDINGS. WITH SO MUCH INSTABILITY CAP COULD EASILY BE BROKEN SO WILL BLANKET AREA WITH CHANCE POPS. THURSDAY HARDER TO PIN DOWN. BY THURSDAY LEE SIDE TROUGH STILL EVIDENT. WELL DEFINED VORT PASSES THROUGH DURING THE DAY AND AXIS OF INSTABILITY RUNS THROUGH THE AREA. HOWEVER FORECAST SOUNDINGS ATMOSPHERE DRIER THAN THURSDAY AND MID LEVEL CAP DEVELOPS DURING THE DAY. PLAN ON GOING FOR A DRY AND VERY WARM DAY. ANOTHER DRY AND WARM DAY FOR FRIDAY. HEIGHTS AND THICKNESSES BUILD AS BROAD RIDGE BRIEFLY TRIES TO BUILD NORTH. WEAK FRONT DROPS IN FRIDAY NIGHT FROM THE NORTHWEST BUT QUICKLY DISSIPATES ON SATURDAY. FRONT LOOKED UNIMPRESSIVE YESTERDAY AND EVEN MORE SO TODAY. WILL KEEP FORECAST DRY. POTENT LOOKING FRONT MOVES IN MONDAY. LOOKS DRY FOR TUESDAY WITH HIGH BUILDING IN BEHIND THE FRONT. MARINE...WINDS AND SEAS HAVE COME DODWN SLIGHTLY OVER THE WATERS THIS AFTN. NOT MUCH CHANGE EXPECTED IN THE FCST FOR THE NEXT FEW DAYS. S TO SW WINDS A MAX OF 20 KT WITH SEAS A MAX OF 5 FT. MAINLY JUST THE USUAL DIURNAL SHIFTS TO THE WINDS. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. .CHS... GA...NONE. SC...TORNADO WATCH FOR CHARLESTON...BERKELEY...DORCHESTER...HAMPTON ...COLLETON AND ALLENDALE COUNTIES UNTIL 8 PM EDT. HSA/SF
Hazardous weather outlook, May 6, 3:28 PM EDT, 2 hours 19 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-062115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 328 PM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA ...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST- SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES ...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN. FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, May 6, 3:19 PM EDT, 2 hours 28 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 319 PM EDT TUE MAY 6 2003 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING. A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON... DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT. IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR EVENING. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:08 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 52 min |
| May 6, 6:12 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 33 min |
| May 6, 6:47 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 58 min |
| May 6, 6:53 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 37 min |
| May 6, 6:58 PM EDT | Tornado Warning | CHS | Berkeley, Dorchester | 62 min |
| May 6, 7:03 PM EDT | Tornado Warning | CHS | Charleston | 27 min |
| May 6, 7:12 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 63 min |
| May 6, 7:16 PM EDT | Special Marine Warning | CHS | 59 min | |
| May 6, 7:35 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 40 min |
| May 6, 7:45 PM EDT | Special Marine Warning | CHS | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.